Alert archive / Minnesota / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 14, 2004, 8:21 PM CDT for Dodge County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 8:21 PM CDT (01:21 UTC)
- Expired
- Sep 15, 2004, 1:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KARX 150123 FFWARX MNC039-150615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 821 PM CDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 115 AM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF THE WARNED AREA. ESTIMATES FROM RADAR INDICATED THAT NEARLY 2 INCHES OF RAIN HAS FALLEN DURING THE PAST 2 HOURS OVER THE WARNED AREA. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. LAW ENFORCEMENT REPORTS SOME ROADS UNDERWATER IN KASSON. * SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...DODGE CENTER...HAYFIELD...KASSON...MANTORVILLE...WEST CONCORD AND COUNTY ROADS 1 AND 24. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304 $$ RABERDING
2 follow-up statements
000 WGUS73 KARX 150300 FFSARX MNC039-150615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 958 PM CDT TUE SEP 14 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR DODGE COUNTY... AT 958 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED THUNDERSTORMS PRODUCING HEAVY RAIN OVER DODGE COUNTY. LAW ENFORCEMENT AND SPOTTERS REPORT OVER 3 INCHES OF RAIN HAVE FALLEN THIS EVENING. NUMEROUS ROADS AND STREET WERE UNDERWATER DUE TO THE HEAVY RAIN. THE RAINS HAVE DIMINISHED A LITTLE WITH LIGHT TO MODERATE RAIN EXPECTED TO CONTINUE THE NEXT SEVERAL HOURS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...HAYFIELD... KASSON...MANTORVILLE AND WEST CONCORD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304 $$ RABERDING
000 WGUS73 KARX 150437 FFSARX MNC039-150615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1135 PM CDT TUE SEP 14 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR DODGE COUNTY... AT 1135 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE AREA. LAW ENFORCEMENT OFFICIALS REPORTS NUMEROUS ROADS UNDER WATER. ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH OVER THE NEXT SEVERAL HOURS WILL ONLY AGGRAVATE THE FLOODING PROBLEMS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLAREMONT...HAYFIELD... KASSON...MANTORVILLE AND WEST CONCORD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4387 9302 4387 9271 4420 9270 4418 9304 $$ RABERDING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Sep 14, 3:20 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT TUE SEP 14 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. THE POTENTIAL OF FLOODING AND SEVERE WEATHER THREAT ARE THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE. AT 3 PM...A SURFACE COLD FRONT EXTENDED FROM THE MINNESOTA ARROWHEAD SOUTHWEST TO THE SOUTHWEST CORNER OF MINNESOTA. KARX RADAR SHOWS SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT. LIKE PREVIOUS MODEL RUNS...THE SEPTEMBER 14TH 12Z MODEL RUNS SHOW THAT THIS COLD FRONT WILL STALL IN A SOUTHWEST TO NORTHEAST ORIENTATION ALONG A SAINT ANSGAR IOWA TO WINONA MINNESOTA TO WAUSAU WISCONSIN LINE TONIGHT. THIS IS PARALLEL WITH THE UPPER LEVEL WINDS. THIS FRONT WILL BE THE MAIN FOCUS FOR HEAVY RAIN FROM TONIGHT INTO WEDNESDAY MORNING. PRECIPITABLE WATER VALUES ARE RUNNING AROUND 2 INCHES WHICH IS ABOUT 250 PERCENT OF THE CLIMATOLOGICAL NORMAL FOR MID SEPTEMBER. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE STRONG MOISTURE CONVERGENCE FROM 925 MB TO 700 MB FEEDING INTO THIS BOUNDARY. IN ADDITION...MODERATE TO STRONG UPPER LEVEL DIVERGENCE... ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB JET...WILL BE LOCATED PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. AS WITH PREVIOUS MODEL RUNS...THE 12Z MODELS GENERATE A 2 TO 4 INCH BAND OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ALONG THE FRONT FROM TONIGHT INTO WEDNESDAY MORNING. THIS IS CLOSE TO FLASH FLOOD VALUES FOR THESE AREAS. AS A RESULT...I HAVE ISSUED A FLASH FLOOD WATCH FROM TONIGHT UNTIL NOON WEDNESDAY. PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO WARM INTO THE 80S ACROSS FAYETTE...CLAYTON...AND ALLAMAKEE COUNTIES IN NORTHEAST IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN. WITH SURFACE DEW POINTS IN THE UPPER 60S...LAPS SURFACE BASED CAPES HAVE CLIMBED ABOUT 3000 J/KG ACROSS SOUTHERN GRANT COUNTY. THE 18Z ETA 12 KM SHOWS 0-3 KM SHEAR OF 20 TO 30 KNOTS. THIS IS SOMEWHAT MARGINAL FOR SEVERE WEATHER. AS A RESULT...THERE MAY BE SOME SEVERE WEATHER IN THIS AREA THIS EVENING. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH AND WEST OF THIS AREA...THE WIND SHEAR IS MUCH BETTER...BUT THE INSTABILITY IS MUCH WEAKER. HOWEVER...AS THE LOW LEVEL JET KICKS IN THIS EVENING...THERE MAY BE SOME ISOLATED SEVERE HAIL REPORTS. .LONG TERM...FRIDAY THROUGH TUESDAY THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE REGION FOR THIS UPCOMING WEEKEND. THIS WILL PROVIDE DRY WEATHER AND ABOVE NORMAL TEMPERATURES. THE WARMEST DAY WILL BE LIKELY ON MONDAY WITH TEMPERATURES IN THE LOWER AND MIDDLE 80S...BUT FOR THE TIME BEING...I HAVE KEPT TEMPERATURES CLOSE TO THE MODEL ENSEMBLES. ON TUESDAY...THE MODELS ARE CONTINUING TO SHOW THAT A COLD FRONT WILL BE MOVING THROUGH THE AREA. HOWEVER...THE REMNANTS OF HURRICANE IVAN MAY END UP SLOWING WITH THIS FRONTAL SPEED. AS A RESULT...I ONLY WENT WITH SMALL PRECIPITATION CHANCES. .ARX...WATCHES/WARNING/ADVISORIES... IA...FLOOD WATCH...TONIGHT AND WED MORNING...IAZ008-009-018. WI...FLOOD WATCH...TONIGHT AND WED MORNING...WIZ017-029-032>034. MN...FLOOD WATCH...TONIGHT AND WED MORNING...MNZ079-086>088-094-095. && BOYNE
Hazardous weather outlook, Sep 14, 3:43 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 343 PM CDT TUE SEP 14 2004 IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100- BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 343 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE ASSOCIATED WITH WIDESPREAD HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES ARE ANTICIPATED...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN. TO A LESSER EXTENT...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS IS POSSIBLE UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL MEASUREMENTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON- JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 343 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN. IN ADDITION...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS WILL BE POSSIBLE UNTIL 10 PM. THE BEST POTENTIAL FOR SEVERE WEATHER APPEARS TO BE MAINLY ALONG AND SOUTH OF A LINE FROM OELWEIN TO WAUKON IOWA...TO RICHLAND CENTER WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL MEASUREMENTS OR ANY LOCALIZED REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:48 PM CDT | Flash Flood Warning | ARX | Mower, Olmsted | 4 hr |
| Sep 15, 1:10 AM CDT | Flash Flood Warning | ARX | Dodge, Mower, Olmsted | 5 hr |
| Sep 15, 2:58 AM CDT | Flash Flood Warning | ARX | Fillmore | 3 hr |
| Sep 15, 3:42 AM CDT | Flash Flood Warning | ARX | Winona | 2 hr |
| Sep 15, 6:09 AM CDT | Flash Flood Warning | ARX | Dodge, Fillmore, Mower, Winona | 111 min |
| Sep 15, 7:58 AM CDT | Flash Flood Warning | ARX | Dodge, Fillmore, Mower, Winona | 3 hr |
Nearby
Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.